Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 14, 2012, 2:44 AM CDT for Geary County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2012, 2:44 AM CDT (07:44 UTC)
- Expired
- Oct 14, 2012, 3:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
County Geary County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
119
WWUS83 KTOP 140744
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT SUN OCT 14 2012
KSZ035-036-140815-
DICKINSON-GEARY-
244 AM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...
THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 302 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3913 9690 3911 9685 3909 9685 3909 9681
3900 9664 3885 9691 3906 9708
TIME...MOT...LOC 0743Z 315DEG 19KT 3902 9696
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 14, 12:06 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 14, 12:06 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1206 AM CDT SUN OCT 14 2012 ...UPDATE TO AVIATION... .DISCUSSION... ...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS THE AREA... THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER 70S. BLAIR MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67 && .AVIATION... FOR 06Z TAFS...WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP THROUGH THE OVERNIGHT PERIOD AS THE UPPER LEVEL TROUGH ROTATES EASTWARD OVER THE REGION. CIGS AT TIMES COULD DROP TO MVFR CONDITIONS WITH THIS ACTIVITY. SHORT TERM MODELS SHOW THE COVERAGE OF PRECIPITATION INCREASING AS IT PROGRESSES EASTWARD OVERNIGHT...WITH SHOWERS AND THUNDERSTORMS MOVING EAST INTO MISSOURI BY 12Z/13Z. AS THE SURFACE LOW TRACKS OVER THE REGION...THE LIGHT AND VARIABLE WINDS UNDER THE LOW WILL SHIFT TO OUT OF THE NORTHWEST AND PERSIST OUT OF THE NORTHWEST THROUGH THE DAY ON SUNDAY. WITH A TIGHT PRESSURE GRADIENT EXPECTED OVER THE AREA ON THE BACKSIDE OF THE LOW...WINDS WILL BECOME GUSTY BY MID MORNING AND PERSIST THROUGH THE AFTERNOON HOURS WITH GUSTS UPWARDS OF AROUND 25 MPH BEFORE DIMINISHING BY SUNDAY EVENING. ACH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 13, 8:47 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 847 PM CDT SAT OCT 13 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-150200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 847 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE REMAINDER OF THE EVENING. THERE IS A CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH 3 AM SUNDAY. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT WIND GUSTS TO 50 MPH ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Oct 13, 11:06 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NE DELPHOS 39.31N 97.72W
10/13/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
0522 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
10/13/2012 OTTAWA KS LAW ENFORCEMENT
SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
IN MINNEAPOLIS.
0523 PM TSTM WND GST SSE MINNEAPOLIS 39.12N 97.70W
10/13/2012 E65.00 MPH OTTAWA KS TRAINED SPOTTER
0527 PM HAIL 12 SSW CONCORDIA 39.41N 97.75W
10/13/2012 E1.00 INCH CLOUD KS STORM CHASER
DELAYED REPORT...STORM CHASER REPORTED 1.00 HAIL VIA
SPOTTER NETWORK
0735 PM TSTM WND DMG FRANKFORT 39.71N 96.42W
10/13/2012 MARSHALL KS TRAINED SPOTTER
WIND GUST ESTIMATED 60 TO 70MPH. LARGE DIAMETER TREE
BRANCHES DOWN IN FRANKFORT.
&&
ACHSpecial weather statement, Oct 14, 2:11 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
211 AM CDT SUN OCT 14 2012
KSZ035-140745-
DICKINSON-
211 AM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...
THROUGH 245 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...MOONLIGHT...ENTERPRISE AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 273 AND 286 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3914 9728 3914 9727 3893 9693 3878 9714
3906 9736
TIME...MOT...LOC 0711Z 315DEG 19KT 3904 9726Special weather statement, Oct 14, 2:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT SUN OCT 14 2012
KSZ035-036-140815-
DICKINSON-GEARY-
244 AM CDT SUN OCT 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON AND
WESTERN GEARY COUNTIES...
THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHEASTERN DICKINSON AND WESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 287 AND 302 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3913 9690 3911 9685 3909 9685 3909 9681
3900 9664 3885 9691 3906 9708
TIME...MOT...LOC 0743Z 315DEG 19KT 3902 9696The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 31 min |
| Oct 13, 8:05 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| Oct 14, 2:11 AM CDT | Special Weather Statement | TOP | Dickinson | 34 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.